Alert archive / Indiana / Freeze Warnings in 2020

Freeze Warning 2, NWS Northern Indiana

April 14, 202012 counties in Indiana; Allen County, Van Wert County, Ohio

NWS Northern Indiana issued this freeze warning at Apr 14, 2020, 3:41 AM EDT for 12 counties in Indiana; Allen County, Van Wert County, Ohio. It took effect at Apr 15, 2020, 12:00 AM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 14, 2020, 3:41 AM EDT (07:41 UTC)
In effect from
Apr 15, 2020, 12:00 AM EDT
Expired
Apr 15, 2020, 9:00 AM EDT
In force
9 hr
Issued by
NWS Northern Indiana

Counties Adams County, IN, Blackford County, IN, Cass County, IN, Fulton County, IN, Grant County, IN, Huntington County, IN, Jay County, IN, Miami County, IN, Pulaski County, IN, Wabash County, IN, Wells County, IN, White County, IN, Allen County, OH, Van Wert County, OH

The radar

The Northern Indiana radar (KIWX), 68 km from the middle of the area, began a volume at 07:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.7 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2020-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2020-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1405 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
-155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

577 
WWUS73 KIWX 140741
NPWIWX

URGENT - WEATHER MESSAGE
National Weather Service Northern Indiana
341 AM EDT Tue Apr 14 2020

INZ013-015-020-022>027-032>034-OHZ024-025-141545-
/O.NEW.KIWX.FZ.W.0002.200415T0400Z-200415T1300Z/
/O.CON.KIWX.FZ.W.0001.000000T0000Z-200414T1300Z/
Pulaski-Fulton IN-White-Cass IN-Miami-Wabash-Huntington-Wells-
Adams-Grant-Blackford-Jay-Van Wert-Allen OH-
Including the cities of Winamac, Francesville, Medaryville, 
Rochester, Akron, Monticello, Monon, Brookston, Logansport, 
Royal Center, Peru, Grissom AFB, Mexico, Wabash, 
North Manchester, Huntington, Roanoke, Bluffton, Ossian, Decatur,
Berne, Marion, Gas City, Upland, Hartford City, Montpelier, 
Portland, Dunkirk, Van Wert, Ohio City, Lima, and Spencerville
341 AM EDT Tue Apr 14 2020

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...
...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT
WEDNESDAY...

* WHAT...Sub-freezing temperatures in the middle to upper 20s are
  expected through sunrise Tuesday and again Tuesday night into
  early Wednesday morning. 

* WHERE...Portions of northern Indiana and northwest Ohio.

* WHEN...The current Freeze Warning will expire at 9 AM EDT this
  morning. The second Freeze Warning will be in effect from 
  midnight tonight to 9 AM EDT Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
3 follow-up statements
125 
WWUS73 KIWX 141436
NPWIWX

URGENT - WEATHER MESSAGE
National Weather Service Northern Indiana
1036 AM EDT Tue Apr 14 2020

INZ013-015-020-022>027-032>034-OHZ024-025-142245-
/O.CON.KIWX.FZ.W.0002.200415T0400Z-200415T1300Z/
Pulaski-Fulton IN-White-Cass IN-Miami-Wabash-Huntington-Wells-
Adams-Grant-Blackford-Jay-Van Wert-Allen OH-
Including the cities of Winamac, Francesville, Medaryville, 
Rochester, Akron, Monticello, Monon, Brookston, Logansport, 
Royal Center, Peru, Grissom AFB, Mexico, Wabash, 
North Manchester, Huntington, Roanoke, Bluffton, Ossian, Decatur,
Berne, Marion, Gas City, Upland, Hartford City, Montpelier, 
Portland, Dunkirk, Van Wert, Ohio City, Lima, and Spencerville
1036 AM EDT Tue Apr 14 2020

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
EDT WEDNESDAY...

* WHAT...Sub-freezing temperatures in the middle to upper 20s are
  expected late tonight into early Wednesday morning.

* WHERE...Portions of northern Indiana and northwest Ohio.

* WHEN...From midnight tonight through 9 AM EDT Wednesday morning.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
816 
WWUS73 KIWX 141942
NPWIWX

URGENT - WEATHER MESSAGE
National Weather Service Northern Indiana
342 PM EDT Tue Apr 14 2020

INZ013-015-020-022>027-032>034-OHZ024-025-150345-
/O.CON.KIWX.FZ.W.0002.200415T0400Z-200415T1300Z/
Pulaski-Fulton IN-White-Cass IN-Miami-Wabash-Huntington-Wells-
Adams-Grant-Blackford-Jay-Van Wert-Allen OH-
Including the cities of Winamac, Francesville, Medaryville, 
Rochester, Akron, Monticello, Monon, Brookston, Logansport, 
Royal Center, Peru, Grissom AFB, Mexico, Wabash, 
North Manchester, Huntington, Roanoke, Bluffton, Ossian, Decatur,
Berne, Marion, Gas City, Upland, Hartford City, Montpelier, 
Portland, Dunkirk, Van Wert, Ohio City, Lima, and Spencerville
342 PM EDT Tue Apr 14 2020

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
EDT WEDNESDAY...

* WHAT...Sub-freezing temperatures in the middle to upper 20s.

* WHERE...Portions of northern Indiana and northwest Ohio.

* WHEN...From midnight tonight to 9 AM EDT Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
647 
WWUS73 KIWX 150806
NPWIWX

URGENT - WEATHER MESSAGE
National Weather Service Northern Indiana
406 AM EDT Wed Apr 15 2020

INZ013-015-020-022>027-032>034-OHZ024-025-151615-
/O.NEW.KIWX.FZ.W.0003.200416T0400Z-200416T1300Z/
/O.CON.KIWX.FZ.W.0002.000000T0000Z-200415T1300Z/
Pulaski-Fulton IN-White-Cass IN-Miami-Wabash-Huntington-Wells-
Adams-Grant-Blackford-Jay-Van Wert-Allen OH-
Including the cities of Winamac, Francesville, Medaryville, 
Rochester, Akron, Monticello, Monon, Brookston, Logansport, 
Royal Center, Peru, Grissom AFB, Mexico, Wabash, 
North Manchester, Huntington, Roanoke, Bluffton, Ossian, Decatur,
Berne, Marion, Gas City, Upland, Hartford City, Montpelier, 
Portland, Dunkirk, Van Wert, Ohio City, Lima, and Spencerville
406 AM EDT Wed Apr 15 2020

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...
...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT
THURSDAY...

* WHAT...Sub-freezing temperatures as low as 27 through sunrise
  this morning. For the second Freeze Warning, sub-freezing 
  temperatures as low as 25 expected tonight.

* WHERE...Portions of northern Indiana and northwest Ohio.

* WHEN...For the first Freeze Warning, until 9 AM EDT this 
  morning. For the second Freeze Warning, from midnight tonight 
  to 9 AM EDT Thursday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this freeze warning went out at Apr 14, 12:00 AM EDT, 3 hours 41 minutes earlier.

Area forecast discussion, Apr 14, 12:00 AM EDT, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
1200 AM EDT Tue Apr 14 2020

.SYNOPSIS...
Issued at 749 PM EDT Mon Apr 13 2020

A cold dry airmass will be in place through Tuesday night. Highs
on Tuesday will be in the upper 30s to lower 40s with clouds and
some sun. Look for the potential for temperatures to drop near or
just below freezing for the next several mornings this week. A
series of systems will bring chances of rain and snow at times
Wednesday through Friday.

&&

.SHORT TERM...(This Evening through Tuesday)
Issued at 339 PM EDT Mon Apr 13 2020

Cold front that brought the gusty winds today vacates the area
and our clearer skies with dew points in the 20s with a few areas
that could drop into the upper teens and cold morning temperatures
that drop to freezing at 4z and continue slowing dropping
thereafter. Model soundings do show indications of decoupling with
winds dropping to 5 kts and inversions forming in soundings.
Sensitive plants could still see some damage where budding and
flowering has occurred as a result of our mild start to April. As
such, have issued a freeze warning for our susceptible areas.

Tuesday's temperatures will stay below normal with highs only
reaching the low to mid 40s with mixing up to around 700 mb where
temps are expected to be around -20C. With mixing that high, wind
gusts up to 25 mph is likely during peak heating. Also, expect the
day to have a mix of sun and clouds.

&&

.LONG TERM...(Tuesday Night through Monday)
Issued at 339 PM EDT Mon Apr 13 2020

Split flow remains across the CONUS with ridging existing across the
western CONUS and coupling or phasing of jets across the eastern
CONUS. Negative EPO blocking exists in the Pacific with negative NAO
blocking in the Atlantic trending towards a neutral NAO in couple of
days. At the surface, below normal temperatures continue for
Wednesday and Thursday with 850 mb temps around -8C until high
pressure can slide to our east. This allows for morning lows in the
upper 20s to low 30s both of those days and depending on decoupling
those mornings, more damage could be observed to sensitive plants.
The coldest morning looks to be Wednesday morning of our 3 day below
normal stretch this week. High temperatures would stay in the 40s
through Friday before an area of high pressure finally slides to our
east during the late weekend/early next week and allows for a rise
towards more seasonable temperatures.

While we do have those below normal temperatures between the 30s and
40s later this week, we'll need to watch for any waves in the flow
across the area for possibilities of snow especially in between the
evening and morning times. The first one comes in Wednesday with
possibility of onset precipitation starting as snow mixed with rain
before changing to rain during the day. The second one comes in
early Friday and provides precipitation during the day. With cold
air across the region, models have brought accumulating snow for
late week. They also have varying amounts of phasing with the GFS
showing more phasing and, as a result, higher snow amounts than the
EC/CMC. Will continue siding away from the GFS for now until better
confidence comes in for this period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1200 AM EDT Tue Apr 14 2020

VFR met through the period under influence of sfc ridging through
the wrn OH valley. Otherwise wrly gusts to 20kts this aftn in
association with weak/moisture starved disturbance aloft transecting
the Great Lakes.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Freeze Warning from midnight tonight to 9 AM EDT Tuesday for
     INZ013-015-020-022>027-032>034.

     Lakeshore Flood Warning until 10 PM CDT this evening for INZ003.

MI...Lakeshore Flood Warning until 11 PM EDT this evening for MIZ077.

OH...Freeze Warning from midnight tonight to 9 AM EDT Tuesday for
     OHZ024-025.

LM...Gale Warning until 11 PM EDT this evening for LMZ043-046.

&&

SYNOPSIS...Fisher/Cobb
SHORT TERM...Roller
LONG TERM...Roller
AVIATION...T

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Apr 13, 4:54 PM EDT, 10 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
454 PM EDT Mon Apr 13 2020

MIZ077-141300-
Berrien-
454 PM EDT Mon Apr 13 2020

...LAKESHORE FLOOD WARNING IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southwest Michigan.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Warning.
   Wind Advisory.

West winds to 30 mph with gusts up to 40 mph.

The strong winds and high waves will lead to beach erosion along
southwestern Lake Michigan.

Temperatures late tonight will fall to near or slightly below
freezing. This may cause some damage to sensitive vegetation.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Temperatures in the early morning hours of Tuesday through Friday
will fall to near or slightly below freezing. This may cause some
damage to sensitive vegetation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ003-141300-
La Porte-
354 PM CDT Mon Apr 13 2020

...LAKESHORE FLOOD WARNING IN EFFECT UNTIL 10 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Warning.

West winds to 30 mph with gusts up to 40 mph.

The strong winds and high waves will lead to beach erosion along
southwestern Lake Michigan.

Temperatures late tonight will fall to near or slightly below
freezing. This may cause some damage to sensitive vegetation.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Temperatures in the early morning hours of Tuesday through Friday
will fall to near or slightly below freezing. This may cause some
damage to sensitive vegetation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MIZ078>081-OHZ001-002-004-005-015-016-141300-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-
454 PM EDT Mon Apr 13 2020

...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southwest Michigan and
northwest Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Temperatures late tonight will fall to near or slightly below
freezing. This may cause some damage to sensitive vegetation.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Temperatures in the early morning hours of Tuesday through Friday
will fall to near or slightly below freezing. This may cause some
damage to sensitive vegetation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ004>009-012-014-016>018-141300-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Marshall-
Kosciusko-Whitley-Allen IN-
454 PM EDT Mon Apr 13 2020 /354 PM CDT Mon Apr 13 2020/

This Hazardous Weather Outlook is for northern Indiana.

.DAY ONE...Tonight.

Temperatures late tonight will fall to near or slightly below
freezing. This may cause some damage to sensitive vegetation.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Temperatures in the early morning hours of Tuesday through Friday
will fall to near or slightly below freezing. This may cause some
damage to sensitive vegetation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ013-015-020-022>027-032>034-141300-
Pulaski-Fulton IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-
Grant-Blackford-Jay-
454 PM EDT Mon Apr 13 2020

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT
TUESDAY...

This Hazardous Weather Outlook is for northern Indiana.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

Temperatures in the early morning hours of Tuesday through Friday
will fall to near or slightly below freezing. This may cause some
damage to sensitive vegetation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ024-025-141300-
Van Wert-Allen OH-
454 PM EDT Mon Apr 13 2020

...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT
TUESDAY...

This Hazardous Weather Outlook is for northwest Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Freeze Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

Temperatures in the early morning hours of Tuesday through Friday
will fall to near or slightly below freezing. This may cause some
damage to sensitive vegetation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-141300-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
454 PM EDT Mon Apr 13 2020

...GALE WARNING IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Conditions will be hazardous to small craft on Tuesday.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 8:00 PM EDTSmall Craft AdvisoryIWX21 hr
Apr 14, 3:50 PM EDTSpecial Weather StatementIWXAllen, Defiance, Henry, Paulding, Putnam, Van Wert13 hr

Nearby

Freeze Warnings in Indiana, 2020Freeze Warnings in Ohio, 2020Every freeze warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.